Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Oct 9, 2004, 5:48 PM CDT for Lamb County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2004, 5:48 PM CDT (22:48 UTC)
- Expired
- Oct 9, 2004, 7:45 PM CDT
- In force
- 117 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lamb County, TX
The radar
The Lubbock radar (KLBB), 61 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLUB 092250 FFWLBB TXC279-100045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 548 PM CDT SAT OCT 9 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 745 PM CDT AT 546 PM THE LAMB COUNTY SHERIFFS OFFICE REPORTED FLOODING IN THE NORTHERN PART OF THE COUNTY NEAR EARTH AND SPRINGLAKE. HIGHWAY 70 HAD WATER OVER THE ROADWAY. * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM NEAR FIELDTON...OR ABOUT 8 MILES NORTHEAST OF LITTLEFIELD. THE STORM WAS MOVING WEST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LITTLEFIELD SUDAN...OLTON...SPADE...EARTH...SPRINGLAKE AND AMHERST. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3386 10210 3429 10211 3428 10259 3385 10259 $$
1 follow-up statement
000 WGUS74 KLUB 092345 FFSLBB TXC279-100045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 641 PM CDT SAT OCT 9 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LAMB COUNTY UNTIL 745 PM CDT... AT 635 PM LIGHT TO MODERATE RAINFALL CONTINUES TO MOVE SLOWLY WEST ACROSS MOST OF LAMB COUNTY. MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND EVENING HAS RESULTED IN WIDESPREAD FLASH FLOODING ACROSS PARTS OF THE CENTRAL AND NORTHERN PARTS OF LAMB COUNTY ESPECIALLY NEAR THE COMMUNITIES OF SPRINGLAKE AND EARTH AND ALONG PARTS OF HIGHWAY 70 IN THE NORTHER PART OF THE COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LUBBOCK. LAT...LON 3428 10211 3385 10210 3385 10259 3428 10260
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:25 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Oct 9, 2:25 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 225 PM CDT SAT OCT 9 2004 .SHORT TERM... UPPER LEVEL LOW OVER NORTHWEST PORTIONS OF THE CWFA/SOUTHWEST PANHANDLE ATTM. THIS HAS TRIGGERED SHOWERS AND THUNDERSTORMS NEAR THE CORE OF THE LOW THIS MORNING...AND EXPECT THE PRECIPITATION TO CONTINUE TO INCREASE IN COVERAGE AND MOVE TO THE SOUTHWEST AND SOUTH THIS AFTERNOON...THEN SHIFT EAST AND SOUTHEAST OVERNIGHT. LATEST WV IMAGERY SHOWS THIS FEATURE WELL AND RADAR CONFIRMS INCREASING AREAL COVERAGE ON PRECIPITATION. AREA TO REMAIN UNDER THE INFLUENCE OF THIS LOW IN THE SHORT TERM. WILL RAMP UP POPS TONIGHT AND CONTINUE SLIGHT CHANCE WEST TO CHANCE EAST THROUGH SUNDAY NIGHT. ATMOSPHERE RELATIVELY UNSTABLE WITH MID LEVEL TEMPERATURES AROUND MINUS 15 DEGREES CELSIUS. MID LEVEL LAPSE RATES AT 7-8 C/KM...AND COMBINED WITH AFTERNOON HEATING COULD RESULT IN A FEW STORMS APPROACHING SEVERE LIMITS. UPPER LOW TO LINGER OVER THE FA INTO MONDAY...THEN SLOWLY TRANSLATE EAST NORTHEASTWARD BY MONDAY MORNING AS WEAK RIDGING BEGINS TO MOVE INTO THE FA. ONE CONCERN IS LOW LEVEL MOISTURE BEING TAPPED FROM THE GULF OF MEXICO AND BEING DRAWN INTO THE CWFA TONIGHT/SUNDAY. MODELS SUGGEST THIS TO OCCUR AND LATEST VISIBLE/IR SATELLITE IMAGERY SHOWING THE LOW CLOUDS OVER CENTRAL TEXAS AND TRANSLATING WEST AT THIS TIME. XI .LONG TERM... MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE DEVELOPMENT OF STRONG EAST COAST TROUGH BY THE END OF THE FORECAST PERIOD. MODEL SOLUTIONS ALSO CONTINUE THE TREND OF A SLIGHT RETROGRESSION OF THE WEST COAST UPPER LOW LATE IN THE WEEK. WITH THIS PATTERN... TEMPERATURES WILL STAY BELOW NORMAL...AND POSSIBLY MUCH BELOW NORMAL BY THE END OF THE WEEK. TEMPERATURES WILL NEAR NORMAL FOR THE FIRST PART OF THE WEEK AS SHORT WAVE RIDGING OVERTAKES THE AREA. THE MODELS ARE TRENDING TOWARD A SOLUTION OF STRONGER RIDGING BY MONDAY NIGHT AND TUESDAY...AND HAVE DROPPED THE SLIGHT CHANCE POPS WE HAD GOING FOR TUESDAY THE FIRST IN A SERIES OF COLD FRONTS WILL THEN MOVE THROUGH THE REGION ON WEDNESDAY...DROPPING TEMPERATURES BACK IN TO THE 60S. LOW POPS ON WEDNESDAY ARE MORE THAN REASONABLE WITH THE BOUNDARY IN PLACE AT THE SURFACE...AND THE REGION BEING CAUGHT IN THE LEFT ENTRANCE REGION OF A WEST TO EAST JET STREAK...PLUS...IN THE RIGHT EXIT REGION OF A NORTH TO SOUTH JET STREAK. NOT CONFIDENT WITH THIS PATTERN TO ADD/LOWER POPS DUE TO UNCERTAINTY...AGEOSTROPHIC CIRCULATION WITHIN THE STREAKS IS PROGGED TO BE RELATIVELY STRONG...BUT MOISTURE IS LACKING AND DEEP LAYER LIFT SHOULD BE MAXIMIZED TO THE NORTH. WILL TAKE THE CONSERVATIVE APPROACH FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 69 47 67 / 50 10 20 10 TULIA 46 69 50 68 / 50 20 30 10 PLAINVIEW 47 69 52 68 / 50 20 20 10 LEVELLAND 47 69 51 70 / 50 20 20 10 LUBBOCK 49 69 53 70 / 50 20 20 10 BROWNFIELD 50 69 52 71 / 50 20 20 10 CHILDRESS 51 66 55 70 / 50 40 40 10 SPUR 52 68 55 71 / 40 30 30 10 ASPERMONT 54 66 55 73 / 50 30 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 11/14
Hazardous weather outlook, Oct 9, 5:17 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 517 AM CDT SAT OCT 9 2004 TXZ021>044-091700- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 517 AM CDT SAT OCT 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. SMALL HAIL AND GUSTY WINDS MAY BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 9, 2:40 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 240 PM CDT SAT OCT 9 2004 TXZ035-092030- LUBBOCK- 240 PM CDT SAT OCT 9 2004 STRONG THUNDERSTORMS WILL AFFECT LUBBOCK COUNTY...AND THE CITY OF LUBBOCK...THROUGH 330 PM. THESE THUNDERSTORMS...LOCATED BETWEEN SHALLOWATER...NEW DEAL...AND ABERNATHY AT 240 PM...AND WILL MOVE SOUTH AND SOUTHWEST AT 10 MPH...AND WILL AFFECT THE NORTH AND NORTHWEST SIDE OF LUBBOCK THROUGH 330. THESE THUNDERSTORMS WILL CONTAIN PEA SIZED HAIL...WIND GUSTS OF UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEA SIZED HAIL AND TORRENTIAL RAINFALL WAS REPORTED NORTH OF SHALLOWATER...AT 230 PM. ADDITIONALLY...OUTFLOW WINDS FROM THE THUNDERSTORMS...WILL CAUSE THE WINDS IN LUBBOCK COUNTY TO SHIFT TO THE NORTHWEST...AND INCREASE TO 20 TO 30 MPH... THROUGH 4 PM. FOX
Local storm report, Oct 9, 4:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT SAT OCT 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 S SOUTHLAND 33.33N 101.55W
10/09/2004 0.88 INCH GARZA TX PUBLIC
&&
SGELocal storm report, Oct 9, 5:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT SAT OCT 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 NW POST 33.31N 101.53W
10/09/2004 1.00 INCH GARZA TX LAW ENFORCEMENT
0447 PM HAIL 2 S SOUTHLAND 33.33N 101.55W
10/09/2004 0.88 INCH GARZA TX PUBLIC
&&
SGEThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 62 min |
| Oct 9, 5:18 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 57 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.